Texas, 2017

Damaging Winds in Texas, June 23, 2017

June 23, 2017 · NWS SJT · 9 events in 8 counties and zones

Afternoon highs reached well above 100 degrees across a large part of West Central Texas. San Angelo measured the highest temperature at 109 degrees.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

Afternoon highs reached well above 100 degrees across a large part of West Central Texas. San Angelo measured the highest temperature at 109 degrees. A cold front moving south across the region triggered thunderstorms across a large part of West Central Texas. Several of these storms produced damaging thunderstorm winds that resulted in damage. The City of San Angelo was hardest hit. This information is contained in its own separate episode. As a line of damaging thunderstorms winds formed northwest of Grape Creek, this line continued to move south and resulted in wind damage across Grape Creek, San Angelo, Eldorado and Ozona.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Jun 23, 2:45 PM CST, 1 hour 10 minutes earlier.

Area forecast discussion, Jun 23, 2:45 PM CST, 1 hour 10 minutes before
Area Forecast Discussion
National Weather Service San Angelo TX
345 PM CDT Fri Jun 23 2017

.SHORT TERM...
(Today and Tonight)

Another hot day across West Central Texas, with both the upper level
ridge in place as well as the low level thermal ridge. Temperatures
currently 103 to 109 across the southern 2/3 of West Central Texas,
with San Angelo hitting 109 and breaking the previous record by 3
degrees. A Heat Advisory remains in effect across much of this area
until 8 PM. Also, isolated storms have developed close to a cold
front across the South Plains, just northwest of the Big Country.
Looks like best chance for scattered thunderstorms will be across
the Big Country this evening, possibly as far south to along a San
Angelo to Brownwood line, according to Hi-Res models. A few strong
to marginal severe storms are possible, with the main hazards of
wind gusts of 50 to 55 mph, small hail and dangerous lightning.
Going with the highest Pops across the Big Country(likely) and
chance Pops further south. The cold front will move south across the
area tonight, and be located just north of the I-10 corridor by
Saturday morning. Lows will range from the mid to upper 60s across
the Big Country to lower to mid 70s elsewhere.

For Saturday, expect much cooler temperatures with highs mainly in
the 80s. Also, the combination of weak instability and abundant low
level moisture will result in scattered showers and thunderstorms.
The main hazards will be dangerous lightning and gusty winds.

.LONG TERM...
(Saturday night through Friday)

Cooler Saturday night into Monday with weak surface high pressure
over the region. Scattered showers and thunderstorms expected with
northwest flow aloft and upslope easterly surface winds. Severe
storms are not expected with GFS SBCAPES around 1500 J/KG Sunday
and Monday, though a strong thunderstorm or two possible.

Upper ridging builds in Tuesday with surface winds shifting the
south. Isolated thunderstorms possible Tuesday, but dry and
warming conditions will continue Wednesday into Friday as upper
ridging redevelops. A cold front may approach the region late
Friday night and bring a thunderstorm or two in the Big Country,
but confidence is low at this time.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 68  79  67  80 /  60  40  50  50
San Angelo 	 73  85  69  82 /  40  30  50  50
Junction 	 75  89  70  85 /  30  30  30  50
Brownwood 	 72  81  68  81 /  50  40  30  50
Sweetwater 	 67  77  66  78 /  60  30  50  50
Ozona      	 74  88  70  85 /  30  30  30  40

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 8 PM CDT this evening for Coke-Concho-
Crockett-Irion-Kimble-McCulloch-Menard-Runnels-Schleicher-
Sterling-Sutton-Tom Green.

&&

21/04
Hazardous weather outlook, Jun 23, 1:53 PM CST, 2 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service San Angelo TX
253 PM CDT Fri Jun 23 2017

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-242000-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
253 PM CDT Fri Jun 23 2017

This Hazardous Weather Outlook is for portions of west central
Texas.

.DAY ONE...This Afternoon and Tonight

Very hot temperatures will again be likely across West Central
Texas this afternoon, with the hottest readings south of a San
Angelo to Brady line. A Heat Advisory is in effect this afternoon.

A cold front will push into the area late this afternoon and
tonight, with thunderstorms becoming more widespread. The most
likely area to see storms will be along and north of I-20 from
Sweetwater to Abilene. A few of these storms may become strong
and perhaps approach severe levels. Small hail, gusty winds, and
dangerous lightning will be likely with the stronger storms.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Thunderstorm chances will continue across West Central Texas
through the weekend and into early next week. Again, dangerous
lightning and perhaps some small hail will be possible with the
stronger storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be briefly requested this evening.

The radar

The Dyess AFB radar (KDYX), 96 km away, was scanning. The volume nearest the first event began at 21:54 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Fisher

When
June 23, 3:55 PM CST
Where
Fisher County, 2.11 mi NNE of Celotex
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.880, -100.193

Fisher County Sheriff's office reported 5 power poles blown down on Farm to Market Road 540 and 1 power pole down on State Highway 92.

Thunderstorm Wind, Nolan

When
June 23, 4:59 PM CST
Where
Nolan County, 14.17 mi ENE of Sweetwater Gesin Arp
Measured
65 kt (75 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.493, -100.153

Nolan County Sheriff's Office reported an 18 wheeler overturned on I-20. Several other drivers who witnessed the accident, said it resulted from strong thunderstorm wind gusts.

Thunderstorm Wind, Taylor

When
June 23, 5:10 PM CST
Where
Taylor County, 1.5 mi NNW of Trent
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.500, -100.140

The Nolan County Sheriff's Office reported wind gusts of 60 mph along I-20 near Trent.

Thunderstorm Wind, Sterling

When
June 23, 5:48 PM CST
Where
Sterling County, 3.52 mi W of Sterling City
Measured
67 kt (77 mph) measured gust
Reported by
Mesonet
Coordinates
31.830, -101.060

A Texas Tech West Texas Mesonet site near Sterling City measured a wind gust of 77 mph.

Thunderstorm Wind, Coke

When
June 23, 5:59 PM CST
Where
Coke County, 2.38 mi SSE of Oak Creek Res
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
32.040, -100.250

A West Texas Mesonet site measured a wind gust of 60 mph.

Thunderstorm Wind, Coke

When
June 23, 6:17 PM CST
Where
Coke County, 0.69 mi N of Bronte
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
31.890, -100.300

A Stripes store clerk reported a wind gust of 60 mph.

Thunderstorm Wind, Irion

When
June 23, 7:00 PM CST
Where
Irion County, 1.5 mi NNW of Sherwood
Measured
65 kt (75 mph) measured gust
Reported by
Mesonet
Coordinates
31.300, -100.810

A West Texas Mesonet site measured a wind gust of 75 mph.

Thunderstorm Wind, Schleicher

When
June 23, 8:00 PM CST
Where
Schleicher County, 1.82 mi NE of El Dorado Muni Arpt
Measured
65 kt (75 mph) estimated gust
Reported by
Law Enforcement
Coordinates
30.870, -100.600

There were reports of trees blown down in Eldorado.

Thunderstorm Wind, Crockett

When
June 23, 8:50 PM CST
Where
Crockett County, 0.69 mi N of Ozona
Measured
74 kt (85 mph) estimated gust
Reported by
Law Enforcement
Coordinates
30.710, -101.200

There were 20 power poles blown over and numerous large trees uprooted in Ozona. Also, some homes received minor roof damage. The time of damage was based on radar.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 706313, 706314, 706315, 706318, 706319, 706320, 706321, 706316, 706317.